Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 159, NWS Grand Forks, ND

August 18, 2011Eddy County, Griggs County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 18, 2011, 1:01 AM CDT for Eddy County, Griggs County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 1:01 AM CDT (06:01 UTC)
Expired
Aug 18, 2011, 2:00 AM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Eddy County, ND, Griggs County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 1:10 AM CDTHAIL 111 Ne Brantford, NDHEARD THE HAIL HITTING THE SIDE OF THE HOUSE AND IT WOKE THEM UP...IT SOUNDED BIG...ESTIMATED THEM TO BE AROUND THE SIZE OF QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2170 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

973 
WUUS53 KFGF 180601
SVRFGF
NDC027-039-180700-
/O.NEW.KFGF.SV.W.0159.110818T0601Z-110818T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
101 AM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHWESTERN GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 200 AM CDT

* AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 8 MILES
  NORTHEAST OF BRANTFORD...OR 29 MILES SOUTH OF DEVILS LAKE...MOVING
  TO THE SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOSE AROUND 140 AM CDT.
  BINFORD AROUND 150 AM CDT.
  SUTTON AROUND 155 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4778 9877 4769 9852 4767 9852 4767 9848
      4757 9823 4736 9841 4741 9851 4758 9852
      4758 9882 4763 9892
TIME...MOT...LOC 0602Z 304DEG 20KT 4766 9873
WIND...HAIL 60MPH 1.00IN

$$

HOPPES
3 follow-up statements
273 
WWUS53 KFGF 180622
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
122 AM CDT THU AUG 18 2011

NDC027-039-180700-
/O.CON.KFGF.SV.W.0159.000000T0000Z-110818T0700Z/
EDDY ND-GRIGGS ND-
122 AM CDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
EDDY COUNTY IN NORTHEAST NORTH DAKOTA...AND NORTHWESTERN GRIGGS
COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 200 AM CDT...

AT 120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 4 MILES
NORTH OF MCHENRY...OR 36 MILES SOUTH OF DEVILS LAKE...MOVING TO THE
SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOSE AROUND 140 AM CDT.
  SUTTON AND BINFORD AROUND 155 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

&&

LAT...LON 4778 9877 4769 9852 4767 9852 4767 9848
      4757 9823 4736 9841 4741 9851 4758 9852
      4758 9882 4763 9892
TIME...MOT...LOC 0622Z 301DEG 19KT 4762 9859

$$

HOPPES
002 
WWUS53 KFGF 180644
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
144 AM CDT THU AUG 18 2011

NDC027-180654-
/O.CAN.KFGF.SV.W.0159.000000T0000Z-110818T0700Z/
EDDY ND-
144 AM CDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDDY COUNTY IN
NORTHEAST NORTH DAKOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4765 9851 4767 9850 4767 9848 4758 9825
      4757 9824 4736 9841 4741 9851
TIME...MOT...LOC 0644Z 301DEG 19KT 4761 9839

$$

NDC039-180700-
/O.CON.KFGF.SV.W.0159.000000T0000Z-110818T0700Z/
GRIGGS ND-
144 AM CDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 200 AM CDT...

AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 2 MILES
SOUTHWEST OF RED WILLOW LAKE...OR 41 MILES SOUTHEAST OF DEVILS
LAKE...MOVING TO THE SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BINFORD AROUND 155 AM CDT.
  SUTTON AROUND 200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

&&

LAT...LON 4765 9851 4767 9850 4767 9848 4758 9825
      4757 9824 4736 9841 4741 9851
TIME...MOT...LOC 0644Z 301DEG 19KT 4761 9839

$$

HOPPES
116 
WWUS53 KFGF 180658
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
158 AM CDT THU AUG 18 2011

NDC039-180708-
/O.EXP.KFGF.SV.W.0159.000000T0000Z-110818T0700Z/
GRIGGS ND-
158 AM CDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRIGGS COUNTY IN
SOUTHEAST NORTH DAKOTA WILL EXPIRE AT 200 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4765 9851 4767 9850 4767 9848 4758 9825
      4757 9824 4736 9841 4741 9851
TIME...MOT...LOC 0658Z 301DEG 19KT 4757 9826

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 11:56 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 17, 11:56 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1156 PM CDT WED AUG 17 2011

.UPDATE...
SMALL MID CLOUD PATCH MOVED FROM MINOT TO DEVILS LAKE AND ON NOSE
OF 25 KT 850 MB JET AND WARM ADV A FEW SHOWERS DEVELOPING NR DVL...MAY
TURN INTO THUNDER. ADDED LOW POP FOR THUNDER GFK-DVL AREA THRU THE
NIGHT. KEEP ISOLD IN THE FAR SOUTH AS WELL.

&&

.PREV DISCUSSION... /ISSUED 858 PM CDT WED AUG 17 2011/

UPDATE...
CONCERNS TONIGHT ARE CONVECTIVE CHANCES LATE IN SE ND/WCNTRL MN.
SPC MESO PAGE INDICATES THE NARROW RIBBON OF 850 MB MOISTURE
TRANSPORT SHIFTING EAST A BIT AND LIES FROM NEBRASKA PANHANDLE TO
ABOUT PIERRE SD THEN TO BISMARCK. THE NRN AREA INTO SCNTRL ND HAS
DIMINISHED IN VALUES AND RUC AND OTHER RANGE MODELS INDICATE THAT
THE 850 MB JET GETS ORIENTED MORE SW-NE AND THEN ALMOST E-W BY
LATE TONIGHT. THIS WILL TAKE SURGE OF 850 MB MOISTURE UP INTO
CNTRL ND A BIT MORE NORTHEAST TONIGHT TOWARD THE SISSETON HILLS
AND THEN EAST BY 12Z MORE TOWARD MINNEAPOLIS AREA. RADARS INDICATE
MID LEVEL STORMS MOVING EAST-SOUTHEAST SOUTH OF A WATERTOWN-PIERRE
LINE. EXPECT OVERALL SIMILAR TRENDS THE REST OF THE NIGHT WITH
BEST THUNDERSTORM CHANCES SOUTH OF OUR AREA IN ECNTRL-SE SD INTO
SRN MN IN BEST 850 MB WARM ADV/THETA-E ADV. NRN EDGE OF THIS IS
FCST TO BRUSH FAR SE ND/WCNTRL MN SOUTH OF ADC-FFM-FAR-JMS LINE
OVERNIGHT SO KEPT LOW POP SOUTH OF THERE. BUT CERTAINLY THE MAIN
CHANCES IS FARTHER SOUTH.

PREV DISCUSSION... /ISSUED 230 PM CDT WED AUG 17 2011/

DISCUSSION...FORECAST CHALLENGE CONCERNS TEMPERATURES AND MINOR
PCPN CHANCES. MODELS SHOWING SOME SUBTLE DIFFERENCES IN PREFRONTAL
SURFACE FEATURES THURSDAY OTHERWISE IN GOOD AGREEMENT. WILL USE
BLEND FOR FORECAST.

SURFACE HIGH PRESSURE TO SHIFT EAST OVERNIGHT SETTING UP SURFACE
RETURN FLOW. 850MB MOISTURE TRANSPORT/WARM ADVECTION ACROSS SW SD
ALSO TO LIFT NORTHEAST INTO FAR SOUTHERN FA AFT 06Z. CURRENTLY
SEEING BAND OF ACCAS ON LEADING EDGE OF ABOVE FEATURES. ALTHOUGH
CONVERGENCE WEAK...COMBINATION OF MOISTURE/THERMAL ADVECTION
INTERACTING WITH NOSE OF UPPER LEVEL JET MAX MAY BE ENOUGH TO
SUPPORT SOME ELEVATED CONVECTION LATE TONIGHT SO WILL MAINTAIN
SLIGHT CHANCE POPS ACROSS FAR SOUTH. WITH WARM ADVECTION AND SOME
RECOVERY IN DEWPOINTS TEMPERATURES WILL BE SLIGHTLY WARMER
OVERNIGHT.

COULD BE SEEING SOME RESIDUAL CONVECTION ACROSS FAR SOUTH THURSDAY
MORNING. PCPN POTENTIAL ACROSS REMAINDER OF FA LESS CERTAIN. MODELS
DIFFER ON STRENGTH OF PREFRONTAL TROUGH AHEAD OF NEXT COLD FRONT.
NAM SHOWING BEST CONVERGENCE WITH FEATURE WHILE GFS MUCH WEAKER.
THERE WILL BE ENOUGH INSTABILITY TO SUPPORT CONVECTION SO WILL
MAINTAIN SOME LOW END POPS DURING THE DAY.

BETTER CHANCES THURSDAY NIGHT WITH FRONTAL PASSAGE AND RELATIVELY
UNSTABLE AIRMASS AHEAD OF FRONT. GREATEST INSTABILITY FROM VALLEY
REGION EAST AND WILL KEEP POPS AS IS WITH GOOD MODEL AGREEMENT WITH
TIMING.

BOUNDARY EXITS FA EARLY FRIDAY FOLLOWED BY GOOD PUSH OF COLD
ADVECTION FOR DRY/COOLER DAY.

WITH HIGH PRESSURE OVERHEAD FA FRIDAY NIGHT AND COOL COLUMN WILL
LIKELY SEE WIDESPREAD MINIMUM TEMPERATURES IN THE 40S.

WEAK RETURN FLOW FROM VALLEY WEST SATURDAY HOWEVER WILL LIKELY BE
ANOTHER DAY WITH COOLER THAN AVERAGE TEMPERATURES.

LONG TERM [SATURDAY NIGHT - TUESDAY]...

THE PERIOD BEGINS WITH A SLIGHT CHANCE OF SHOWERS AND STORMS ACROSS
THE NORTHERN FA. HOWEVER...A WARMING TREND ACCOMPANIED BY DRY
WEATHER LOOKS LIKELY AS AN UPPER LEVEL RIDGE BUILDS INTO THE CENTRAL
US.

AVIATION...

VFR CIGS AND VSBYS ARE FORECASTED THROUGH THURSDAY MORNING. THE
BREEZY WESTERLY WINDS OF 10 TO 20 KNOTS WILL RELAX BY THIS EVENING
AND BECOME LIGHT AND SOUTHERLY TONIGHT. SOME SHOWERS AND STORMS
MIGHT SLIDE 20 TO 30 MILES SOUTH OF KFAR THURSDAY MORNING.

HYDROLOGY...
DUE TO FLOWS COMING OUT OF ANTELOPE CREEK THE POINT FORECAST AT
ABERCROMBIE ON THE WILD RICE RIVER WAS BUMPED UP TO MODERATE
FLOODING. OTHERWISE MINOR FLOODING CONTINUES ALONG THE SOUTHERN RED
MAINSTEM AND A FEW OTHER TRIBUTARIES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/VOELKER
Hazardous weather outlook, Aug 17, 7:00 AM CDT, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT WED AUG 17 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT WED AUG 17 2011

...SOME SEVERE STORMS POSSIBLE FOR THURSDAY AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED FOR THURSDAY
AFTERNOON AND EVENING. THE STORMS WILL BE MOST LIKELY SOUTH AND
EAST OF A LINE FROM NIMROD TO HOFFMAN MINNESOTA. THE STORMS WILL
PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL
DEVELOP THURSDAY AFTERNOON AFTER 3 PM CDT AND SHOULD DIMINISH AFTER
SUNSET.

THE THUNDERSTORMS WILL OCCUR ALONG A COLD FRONT THAT WILL MOVE
ACROSS THE REGION THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.